Background: Inhibition of gastric acid removes a defence against ingested bacteria and spores, increasing the risk of some forms of gastroenteritis. Previous studies investigating a possible link between acid suppression therapy and Clostridium difficile-associated diarrhoea have reported conflicting results.
Aim: To investigate whether acid suppression therapy is associated with an increased risk of C. difficile-associated diarrhoea. Prospective case-control study of 155 consecutive in-patients with C. difficile-associated diarrhoea.
Results: Antibiotics had been received by 143 (92%) of the C. difficile-associated diarrhoea group and 76 (50%) of the controls during the preceding 3 months. Among those receiving antibiotics, 59 (41%) of the C. difficile-associated diarrhoea group had also received acid suppression, compared with 21 (28%) of controls (OR 1.84, CI 1.01, 3.36, chi(2) = 4.0, P = 0.046). Among the entire C. difficile-associated diarrhoea group 64 (41%) had received acid suppression compared with 40 (26%) of controls (OR 1.99, CI 1.19, 3.31, chi(2) = 7.9, P = 0.005). Logistic regression analyses found that C. difficile-associated diarrhoea was independently associated with: antibiotic use (OR 13.1, 95% CI: 6.6, 26.1); acid suppression therapy (OR 1.90, 95% CI: 1.10, 3.29); and female sex (OR 1.79, 95% CI: 1.06, 3.04).
Conclusions: The risk of C. difficile-associated diarrhoea in hospitalized patients receiving antibiotics may be compounded by exposure to proton pump inhibitor therapy.